In somewhat depressing news for women battling that often miserable phase in their lives, the menopause, it appears that more than half of women who start taking hormone replacement therapy to relieve the discomfort, can expect to see a dramatic resurgence of those symptoms, when they discontinue the therapy.
The study findings will inevitably re-ignite the debate about the safety and effectiveness of hormone therapy for menopausal women, and the authors of the study believe there needs to be more research into alternative therapies aimed at keeping menopausal symptoms at bay.
Judith Ockene, lead author of the study and professor of medicine and chief of preventive and behavioral medicine at the University of Massachusetts Medical School, in Worcester, says that for a large percentage of women hormones may be delaying the symptoms rather than eradicating them and alternative therapies should be considered.
In what has been seen by many as a landmark study, the Women's Health Initiative (WHI) study, released in 2002, questioned the safety of hormone replacement therapy when early results of the trial's estrogen-plus-progestin arm revealed an increased risk of breast cancer, heart attacks, strokes and blood clots in women taking the therapy versus those on a placebo.
As a direct result, guidelines now recommend that women use hormone therapy to relieve the menopause for the shortest possible period of time, and at the lowest possible dose.
This latest study examines what happened to menopausal symptoms such as hot flashes, vaginal dryness and night sweats when women stopped taking the hormones.
The Massachusetts team included more than 8,400 women in the study with an average of about 69 years, all of whom were still taking either estrogen plus progestin or a placebo when this portion of the WHI was stopped. The women received surveys eight to 12 months after the stop date, and on average, the women had been taking the pills for an average of 5.7 years.
The say researchers, the survey results demonstrated that slightly more than one-fifth (21.2 percent) of women taking hormone replacement therapy (HRT) reported having moderate or severe symptoms after stopping their therapy, compared with 4.8 percent of the placebo group.
The women who took HRT experienced hot flashes or night sweats, nearly six times more often, and pain and stiffness, more than twice as often than women who had not been taking HRT.
The rates were also higher among women who had reported such symptoms at the beginning of the study, with 55.5 percent of the women on HRT and 21.3 percent on a placebo reporting the return of the symptoms.
According to many women lifestyle changes, such as drinking more fluids and exercising, helped ease some of the symptoms.
Ockene says that though there is little evidence on these strategies, they are certainly not harmful.
Dr. Laura Corio, a staff physician at Mount Sinai Medical Center in New York City and author of 'The Change Before the Change', says she has been prescribing hormones for 23 years for menopausal symptoms, without any problems.
She says that every time a patient comes in, the treatment is re-evaluated.
Corio suggests that women consider trying natural rather than synthetic hormones, and take the least amount necessary.
Ockene suggests that women who experience severe symptoms that aren't relieved by alternate strategies, may need to discuss the risks and benefits of standard HRT with their doctor, as well as the length of time they might need to stay on the therapy.
She says as yet it is unclear whether tapering off hormones, as opposed to stopping them abruptly, might make a difference.
As expected the study raises as many questions as it answers and there is considerable debate about whether all symptoms associated with menopause are really physiological.
The study appears in the July 13 issue of the Journal of the American Medical Association.